Nebraska, 2025Drought in Nebraska, May 13 to 31, 2025
May 13 to 31, 2025 · NWS GLD · 1 event in 1 county or zone
Approximately one to one and a half inches of precipitation was recorded across the county this month. This was one to three inches below normal leading to the county being classified in the D2 Severe Drought category.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Approximately one to one and a half inches of precipitation was recorded across the county this month. This was one to three inches below normal leading to the county being classified in the D2 Severe Drought category.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 12, 11:22 PM CST, 38 minutes earlier. Its key messages:
- Dry conditions, above normal temperatures and breezy winds will foster near critical to critical fire weather conditions over portions of eastern Colorado and southwest Nebraska during the afternoon hours on Tuesday, Wednesday and Thursday.
- Well above normal temperatures will persist through Wednesday. A modest cooling trend will follow, on Thursday and Friday.
Area forecast discussion, May 12, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1122 PM MDT Mon May 12 2025
.KEY MESSAGES...
- Dry conditions, above normal temperatures and breezy winds
will foster near critical to critical fire weather conditions
over portions of eastern Colorado and southwest Nebraska
during the afternoon hours on Tuesday, Wednesday and Thursday.
- Well above normal temperatures will persist through Wednesday.
A modest cooling trend will follow, on Thursday and Friday.
&&
.UPDATE...
Issued at 1100 PM MDT Mon May 12 2025
Clear and quiet conditions are expected for the rest of the
night with lows in the low to mid 50s. On Tuesday, some
increasing high clouds through the day ahead of an upper trough
in the Great Basin. Near critical fire weather conditions will
develop in northeast Colorado due to gusty south winds and
relative humidity in the low to mid teens, but fuels are
marginal with green up well underway. Similar to yesterday, an
isolated storm or two may develop in northeast Colorado due to
weak surface convergence near the lee trough, mainly in Yuma
County. Environment is forecast to be weakly unstable with
SBCAPE 500-800 j/kg and weakly sheared at around 20kts. Would
expect only a brief wind gust or perhaps small pea to dime
sized hail near any stronger updraft that may develop, quickly
dissipating by late afternoon with loss of surface heating. High
temperatures will be in the upper 80s to lower 90s.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 118 PM MDT Mon May 12 2025
A surface trough is approaching the Kansas/Colorado line which
is leading to a gradient between breezy winds and winds around
10-15 mph. Ahead of this trough wind gusts of 30-40 mph have
been observed. High temperatures remain forecast in the low to
mid 80s across the area. This afternoon, a couple of high based,
dry thunderstorms may develop along the axis of the trough in
eastern Colorado. Wind gusts of 45-55 mph may be possible during
the dissipation stage of these storms but dry lightning may be
the main hazard as a source of potential fire starts. Any storms
that do develop are forecast to dissipate as the sun sets as we
lose heating. Overnight, a 40-45 knot LLJ is forecast to
develop which should continue to keep the breezy winds overnight
so have increased overnight lows a few degrees. Interestingly
enough, high resolution guidance does not support this and has
winds falling to around 10 mph. I'm currently leaning towards
the breezy winds continuing as this seems to be more
climatological for the area, if the winds don't continue then
low temperatures may be around 5 degrees to warm.
Tuesday, longwave troughing becomes more prevalent along with a
developing dryline approaching the Kansas/Colorado state line.
At this time Tuesday, looks to be the warmest day of the
forecast period as high temperatures reach the upper 80s to low
90s across the area. Some near critical to critical fire weather
conditions are forecast across the Colorado counties but based
on feedback from fuel contacts Kit Carson and Cheyenne are
considered "green" from green up and the recent rains; Yuma
county has mixed fuels with northern portions being the relative
worst as they missed out on most of last weeks rains.
Am also seeing a conditional threat for isolated strong to
potentially severe storms Tuesday afternoon. Overall forcing is
again weak but depending on how sharp of a gradient develops
along the dry line a few dry circulations could serve as a way
for storm development. Should storms develop, large hail up to
half dollars given 2000-2500 j/kg MUCAPE and very high lapse
rates around 9- 10C/KM. Bulk shear at this time looks a little
weaker around 20 knots so a messier storm mode would be favored
which would also help mitigate updraft strength. Hail would be
the most likely hazard but confidence in storm development is
around 10-15% at this time. Locations around the Tri-State
border (Yuma, Cheyenne (KS), Dundy) based on forecast dryline
bulges looks to have the relative higher potential for storm
development.
Wednesday, a surface low across SW Kansas is forecast to
develop and will assist in dragging the dry line further to the
east. If this is slower in occurring then can't rule out some
thunderstorm potential along and east of Highway 25 as some
ensemble members do have the low slower in developing so this
will need to be something to watch. Temperatures will also be
highly dependent on the placement of this low as well as it will
dictate the positioning of a cold front on the back side of the
low. A further west or slower low would support warmer
temperatures versus a further east low or quicker low would
support cooler temperatures with highs in the 70s. The low
placement will also dictate if we have fire weather concerns as
well in the counties that still have favorable fuels. Locales
closer to the center of the low would see light and variable
winds versus elsewhere would see wind gusts around 30-40 mph.
Wednesday evening, a shortwave and associated vorticity max
along with the cold front looks to come off of the Front Range.
This may lead to some thunderstorm development through the
evening hours. There is some variation on where the better
forcing ends up as it may be north of the forecast area but
severe wind gusts of 60-70 mph may be possible with the
activity. If the front can speed up then there may be some
blowing dust concerns as well, but there still does remain quite
a bit of discrepancy with the timing so overall confidence in
that hazard is low at this time.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 118 PM MDT Mon May 12 2025
To start the extended period, the surface low is forecast to
eject into the northern Plains. Breezy to strong winds are
forecast to continue Thursday as well in wake of the low. The
strongest winds at this time appear to be north of Interstate 70
where wind gusts up to 50 mph are possible. Humidity values are
again forecast to fall into the mid to upper teens so may again
need to keep an eye for fire weather but may be dependent on
how much rainfall falls to night before.
A reprieve in the wind is forecast to occur Friday as we become
semi zonal flow develops. Still on the "cooler" side of the low
high temperatures look to be near normal in the 70s across the
area and overall dry conditions forecast with no clear cut
forcing for anything seen at this time.
Saturday and through the remainder of the extended period a
more active pattern may develop. Deep troughing is forecast to
develop across western CONUS along with an increase in moisture
from the southeast. An increase in thunderstorm and potentially
severe potential may increase as well. However, a multitude of
variable may enhance or decrease any severe potential so will
continue to monitor this set up over the next several days. High
temperatures however do look to be more seasonable in the 70s
to low 80s across the area.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1100 PM MDT Mon May 12 2025
VFR expected to prevail at both KGLD and KMCK through the TAF
period. Low level wind shear can be expected at both terminals
through the overnight with strong low level jet, ending Tuesday
morning as the inversion breaks.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
UPDATE...024
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...024
Hazardous weather outlook, May 12, 5:36 PM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
536 PM MDT Mon May 12 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
536 PM MDT Mon May 12 2025 /636 PM CDT Mon May 12 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Dry conditions, above normal temperatures and breezy winds will
foster near critical to critical fire weather conditions over
portions of eastern Colorado and southwest Nebraska during the
afternoon hours on Tuesday, Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Vincent
Drought, Red Willow
- When
- May 13, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The monthly precipitation for the county ranged from one to one and a half inches. This was one to three inches below the normal amount of three to four inches of precipitation for the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 13 to 16, 20252 deaths · 2 events
- Flash Flooding and Flooding in Virginia, May 13 to 14, 20251 death · 32 events
- Tornadoes and Damaging Winds in North Carolina, May 13, 2025$102,000 · EF1 · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 13 to 14, 20251 injured · $55,000 · 24 events
- Flash Flooding and Hail in West Virginia, May 13, 2025$8,000 · 1 in hail · 16 events
- Flash Flood in Ohio, May 13, 2025$20,000 · 1 event
- Flash Flooding in Maryland, May 13, 202514 events
- Flooding in Virginia, May 13 to 15, 202514 events
- High Wind in Arizona, May 13, 202560 kt wind · 12 events
- Flash Flooding and Flooding in West Virginia, May 13 to 14, 202511 events
- Flash Flooding and Damaging Winds in Ohio, May 13 to 14, 2025$12,000 · 50 kt wind · 7 events
- Dense Fog in Kentucky, May 13, 202510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265732.